Contact dermatitis to captopril Contact Dermatitis 2009: 61: 177–178
Flora Balieva, Bjarte Steinkjer Department of Dermatology, Stavanger University Hospital, Norway Key words: ACE inhibitor; captopril; patch test; sulfhydryl group.
Captopril is an angiotensin converting enzyme (ACE) inhibitor used in treating heart disease and is known to cause cutaneous drug reactions. We report a case of direct sensitization to captopril in a patient na¨ıve to systemic use of the drug.
Case Report A 35-year-old non-atopic woman, with no previous skin disorder except intolerance to costume jewellery, developed skin problems shortly after giving birth to her first child. At birth, the baby was diagnosed with a heart malformation necessitating treatment with captopril and aspirin, administered by the mother. The patient developed hand eczema and eyelid swelling and eczema. Her condition gradually worsened and responded poorly to treatment. She was patch tested with the European Baseline Series and there were reactions to nickel sulfate and cobalt chloride, which were of old relevance. An open test with the baby’s captopril syrup was performed. One drop of the syrup was applied on the volar aspect of the forearm. An immediate itchy erythema was observed. The next day the reaction was eczematous with vesicles. To exclude the patient reacting to any of the other substances in the syrup (captopril 5 mg/ml, ascorbic acid, sorbitol, citric acid, benzoic acid, sodium citrate), patch testing with captopril in pet. was performed. For patch testing with captopril (1,2), we prepared 1%, 3%, 10% and 30% dilutions of captopril in petrolatum from a powdered capoten tablet (containing 12.5 mg captopril, microcrystalline cellulose, corn starch, lactose and stearic acid; BristolMyers Squibb, Norway). Finn chambers™ were used. After 1D, she experienced itching on the back and removed the patches.
Table 1. Captopril patch test results Concentration (%)
1 3 10 30
+ ++ ++ +++
— ++ +++ +++
Despite the short contact with captopril, positive reactions at D2 (++) and D4 (++) were seen (Fig. 1; Table 1). Although it had been 3 weeks since the open test had been performed when she was patch tested with captopril, the patient experienced itching at the site of the open test and an erythematous papule appeared at the same spot (Fig. 2). Eleven controls were recruited. None had been previously treated with captopril. The first control reacted with erythema at D2 when tested with 30% captopril pet. The reaction was not visible at D3 and D4 suggesting irritant properties of captopril at higher concentrations. We decided not to test the other controls with the higher concentration. None of the other controls showed positive reactions to any of the tested captopril concentrations of 1%, 3% and 10% at D2, D3, D4 and D7. Photo documentations were taken.
Discussion Contact sensitization and allergy to systemic drugs is occasionally seen in healthcare workers and workers in the pharmaceutical industry. Dziuk reported a case of sensitization to captopril in a nurse handling captopril tablets with generalized disseminating
contact dermatitis in the course of patch testing (3). The positive open test with captopril syrup strengthened our suspicion that the patient reacted to her baby’s medicine. Immediate contact dermatitis reproduced by open testing has been described also with other drugs. In all but one (3) previously published cases, the authors had performed their patch tests with captopril on orally sensitized patients, whereas this patient was healthy with no previous systemic drug use and na¨ıve to systemic captopril. At the time of evaluating our patient, there was no standard captopril patch test available. In the few case reports, we found in the literature, patients had been tested with concentrations between 0.1% and 10% (4–6). We recommend using test concentrations between 1% and 10% when performing patch tests with captopril. This is now supported by the fact that 5% captopril pet is the chosen concentration in the commercially available ‘Cutaneous Adverse Drug Reaction Series’ by Chemotechnique™ (Sweden) Our patient was most likely sensitized when handling and preparing the captopril syrup for her child. Although she was careful to avoid skin contact with the medication, giving the drug three times daily for several months makes accidental direct contact unavoidable. Other ways of sensitization are theoretically possible. Because 40–50% of captopril is excreted unchanged in the urine, some contact during diaper change may occur. Furthermore, the child may have at some time vomited or spat out
Fig. 1. The patient removed the patches after 1D. At 2D, clearly positive reactions to all concentrations tested.
CONTACT POINTS 8. Takatsuka H, Takemoto Y, Yamada S et al. Similarity between eruptions induced by sulfhydryl drugs and acute cutaneous graft-versus-host disease after bone marrow transplantation. Hematology 2002: 7: 55–57. 9. Kitamura K, Aihara M, Osawa J, Naito S, Ikezawa Z. Sulfhydryl druginduced eruption: a clinical and histologic study. J Dermatol 1990: 17: 44–51. 10. Kuromaji Y, Miyazaki K. Tiopronininduced lichenoid eruption in a patient with liver disease and positive patch test reaction to drugs with sulfhydryl group. J Dermatol 1990: 17: 176–181.
Fig. 2. Open test performed on 27 November 2007. Recall on 19 December 2007–2D patch test.
the drug, thus increasing contact possibilities. In clinical practice, most patients using captopril have a heart disease. In the setting of captopril allergy, the concern is whether other ACE inhibitors will be tolerated. Captopril contains a thiol (sulfhydryl) group that may be responsible for some of the drug’s adverse reactions. Because of the excretion of captopril in the urine, patients with contact allergy to captopril may develop genital pruritus or dermatitis. Several investigators have failed to observe cross reactivity between captopril and other ACE inhibitors (5–7) that do not contain a thiol group. Apart from angioedema reactions, adverse skin reactions are thought to be due to captopril’s highly reactive thiol group (5). Lisinopril and enalapril are prone to give angioedema, whereas captopril seems also to be responsible for drug reactions seen with other sulfhydrylcontaining drugs (8) (cough, lichenoid skin eruptions, antinuclear antibody (ANA) positivity, cutaneous graft versus host disease (GVHD) –like drug reaction on histology, among others) (7,9). Several authors have focused on cross reactions between sulfhydryl group containing drugs (8–10). Kurumaji described a patient reacting to Tiopronin and cross reacting to other sulfhydryl drugs on patch test (10). Kitamura et al. patch tested patients reacting to one thiol-containing drug with other such drugs to show cross reactivity (9). The relevance of the thiol group in mercaptobenzothiazole has also been evaluated.
Conclusion Contact allergic reactions due to manual handling of systemic medication in non-health care workers are rare. Contact sensitization to captopril has been reported just once before and then in a nurse. Diagnosis is based on the history and skin testing. Standardized test products should be used when available. References 1. Gaig P, San Miguel-Moncin M M, Bartra J, Bonet A, Garcia-Ortega P. Usefulness of patch tests for diagnosing selective allergy to captopril. J Investig Allergol Clin Immunol 2001: 11: 204–206. 2. Barbaud A, Gonc¸alo M, Bruynzeel D, Bircher A. Guidelines for performing skin tests with drugs in the investigation of cutaneous adverse reactions. Contact Dermatitis 2001: 45: 321–328. 3. Dziuk M, Gall H, Sterry W W. Contact-dermatitis from the ACEinhibitor captopril. (Kontaktdermatitis auf den ACE-Hemmer Captopril). Derm Beruf Umwelt 1994: 42: 159–161. 4. Frosch P J, Menn´e T, Lepoittevin J-P. Contact Dermatitis. Berlin, SpringerVerlag, 2006. 5. Pf¨utzner W, Ru¨eff F, Przybilla B. Systemic contact dermatitis due to captopril without cross-sensitivity to fosinopril, quinapril and benzapril. Acta Derm Venereol 2003: 84: 91–92. 6. Lluch-Bernal M, Novalbos A, Umpierrez A, Fgueredo E, Bombin C, Sastre J. Cutaneous reaction to captopril with positive patch test and lack of cross-sensitivity to enalapril and benazepril. Contact Dermatitis 1998: 39: 316–317. 7. Cnudde F, Leynader F, Dry J. Cutaneous reaction to captopril: value of patch tests. Contact Dermatitis 1990: 23: 375–376.
Address: Flora Balieva Hudavdelingen, Stavanger Universitetssykehus HF Pb. 8100, 4068 Stavanger Norway Tel: +47 51513010/12 Fax: +47 51513041 e-mail: [email protected] [email protected]